Thrombocytopenia: Symptoms, Treatment, and Self-Care

Chemotherapy-Induced Thrombocytopenia
Chemotherapy-Induced Thrombocytopenia.

Chemotherapy Can Cause Thrombocytopenia (Low Platelet Count):

Your blood is produced in your bone marrow by special, fast-dividing cells. Chemotherapy drugs will kill some of these cells, which results in fewer blood cells being produced. When your platelet count drops below normal, you are thrombocytopenic.
Before and after each round of chemo, you will have a complete blood count (CBC) to check your red and white blood cell counts, as well as your platelet.

Platelets, or thrombocytes, are tiny fragments of cells that help your blood form clots and prevent prolonged bleeding. You need a normal amount of platelets to prevent hemorrhage, should you get a cut, scrape, or bruise.

Symptoms of Chemo-Induced Thrombocytopenia (CIT):

If your platelet (Plt) counts are low, you may have these symptoms:

  • Fatigue and weakness
  • Bruises that develop easily
  • Bleeding gums or nosebleeds
  • Headaches
  • Bloody stool or urine
  • Petechiae –- small red or purple spots on skin or mucous membranes which are tiny hemorrhages
  • Ecchymoses –- purple, blue, or greenish, irregularly shaped patches of skin where blood vessels have ruptured

When to Call Your Doctor:

Keep a log of all of your symptoms. Note the dates and times they occur, and rank the severity of each symptom (say, from 1 to 10). If you experience any symptoms of thrombocytopenia, call your doctor. If you have these symptoms, call for an appointment as soon as possible:

  • Fever of 100.5 degrees or greater
  • An open cut or sore that is actively bleeding
  • Extreme fatigue and weakness

Diagnosis of Chemo-Induced Thrombocytopenia:

To get a clear diagnosis of chemo-induced thrombocytopenia, you will need to have a CBC to check your platelet count. If your platelet count is not dangerously low, you may not need treatment.

But if you are very thrombocytopenic, your chemotherapy may need to be discontinued until your platelet counts recover.

Treatment of Chemo-Induced Thrombocytopenia:

If chemotherapy is found to be the cause of your low platelet counts, you may have to stop treatment temporarily while you recover. Thrombocytopenia can be treated with a transfusion of platelets, usually done in a hospital. Your doctor may also use injections of thrombopoietic growth factors, such as Neumega (oprelvekin) to stimulate platelet production.

Helping Yourself Through Thrombocytopenia:

To reduce your risk of bleeding, injuries, or bruising when your blood won’t clot, take extra care of yourself.

  • brush your teeth with a gentle, soft-bristle toothbrush, to avoid bleeding gums
  • shave with an electric razor instead of a sharp blade
  • exercise gently to prevent cuts, bruises and injuries

American Cancer Society. What Are the Possible Side Effects of Chemotherapy? Low platelet counts. Revised: 11/17/2006

Continue Reading